Alert archive / New York / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 2, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at May 9, 2009, 4:04 PM EDT for Oneida County, New York. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2009, 4:04 PM EDT (20:04 UTC)
- Expired
- May 9, 2009, 4:33 PM EDT
- In force
- 29 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
County Oneida County, NY
The radar
The Ft Drum radar (KTYX), 60 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 4:06 PM EDT | HAIL 1 | Blossvale, NY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 12:43 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 8.1 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 705 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KBGM 092004
SVRBGM
NYC065-092045-
/O.NEW.KBGM.SV.W.0002.090509T2004Z-090509T2045Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
404 PM EDT SAT MAY 9 2009
THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ONEIDA COUNTY IN CENTRAL NEW YORK...
* UNTIL 445 PM EDT
* AT 402 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
VIENNA...AND MOVING EAST AT 60 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
LEE AND ROME BY 410 PM EDT...
DELTA LAKE BY 415 PM EDT...
6 MILES NORTH OF FLOYD BY 420 PM EDT...
STEUBEN AND HOLLAND PATENT BY 425 PM EDT...
REMSEN...TRENTON...BARNVELD AND TRENTON FALLS BY 430 PM EDT...
PLEASE REPORT HAIL...OR DAMAGING WINDS TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS
&&
LAT...LON 4331 7512 4330 7514 4327 7516 4325 7513
4314 7516 4315 7571 4317 7572 4316 7575
4317 7576 4316 7582 4332 7584 4347 7510
TIME...MOT...LOC 2004Z 259DEG 52KT 4326 7567
$$
PADAVONA1 follow-up statement
000
WWUS51 KBGM 092033
SVSBGM
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
433 PM EDT SAT MAY 9 2009
NYC065-092043-
/O.CAN.KBGM.SV.W.0002.000000T0000Z-090509T2045Z/
ONEIDA NY-
433 PM EDT SAT MAY 9 2009
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ONEIDA COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM HAS EXITED THE COUNTY. THE STORM PRODUCED 1
INCH HAIL AND DOWNED TREES IN CENTRAL ONEIDA COUNTY.
PLEASE REPORT HAIL...OR DAMAGING WINDS TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT
SATURDAY EVENING FOR CENTRAL NEW YORK.
LAT...LON 4331 7512 4330 7514 4327 7516 4325 7513
4314 7516 4315 7571 4317 7572 4316 7575
4317 7576 4316 7582 4332 7584 4347 7510
TIME...MOT...LOC 2033Z 259DEG 52KT 4334 7510
$$
PADAVONAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:52 PM EDT, 12 minutes earlier.
Area forecast discussion, May 9, 3:52 PM EDT, 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 352 PM EDT SAT MAY 9 2009 .SYNOPSIS... A COLD FRONT MOVING THROUGH LATE TODAY, WILL USHER IN STRONG WINDS AND MUCH COOLER WEATHER STARTING SUNDAY. HIGH PRESSURE WILL BUILD IN MONDAY AND REMAIN INTO WEDNESDAY WITH DRY WEATHER. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... A COLD FRONT AND BROKEN LINE OF SHOWERS AND THUNDERSTORMS MOVG THROUGH ATTM. NOT ENOUGH INSTABILITY GIVEN THE 50 PLUS KTS OF SHEAR. SEVERE THUNDERSTORM WATCH UNTIL 7 PM BUT SHOULD BE ABLE TO DROP IT EARLY WITH THE FAST EAST SPEED. AFTER THIS PASSES THE WINDS WILL INCREASE DUE TO DECENT RISE FALL PRESSURE COUPLET AND PRESSURE GRADIENT INCREASE ON BACK SIDE OF SFC LOW IN THE WRN ADIRONDACKS. WINDS NOT STRONG ENOUGH TO MEET WIND ADVISORY CRITERIA...BUT WILL SEE GUSTS INTO THE 30S ACROSS THE HIGHER TERRAIN AND IN THE FINGER LAKES. AS THE SFC LOW HEADS DOWN THE SAINT LAWRENCE VALLEY TONIGHT WRAP AROUND MOISTURE WILL MOVE ACROSS THE GREAT LAKES INTO THE AREA CREATING SHOWERS. ALSO MUCH COLDER AIR WILL ADVECT IN FROM THE NW AS 850 TEMPS FALL TO -2C. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/... COLD AIR, SHOWERS AND WINDY CONDITIONS REMAIN OVER THE AREA SUNDAY ESPECIALLY IN CENT NY. SOME IMPROVEMENT LATE SUNDAY NIGHT AS HIGH PRESSURE STARTS TO BUILD IN AND WINDS SUBSIDE. TEMPS FALL INTO THE 30S SO A FROST ADVISORY MAY BE NEEDED FOR THE TWIN TIERS. IN THE NE CWA THERE WILL BE MORE WIND AND CLOUDS AND POSSIBLY SHOWERS SO FROST NOT AS LIKELY. THE HIGH IS CENTERED OVER THE AREA TUESDAY SO MONDAY NIGHT WILL BE THE COLDEST THIS WEEK. AGAIN A FROST ADVISORY OR FREEZE WARNING MAY BE NEEDED. THIS TIME WILL BE LIGHT TO CALM AND SKIES WILL BE MAINLY CLEAR. BETTER CHANCE FOR FROST FORMATION THAN MONDAY MORNING. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... MODELS IN FAIR AGREEMENT THROUGH EXTENDED. MINOR DIFFERENCES INCLUDE, GFS MORE PROGRESSIVE WITH FROPA LATE WEEK THAN ECMWF, WENT WITH HPC GUIDANCE WHICH LEANED TOWARD ECMWF. TUESDAY NIGHT/WEDNESDAY WILL CONTINUE DRY FORECAST WITH SFC HIGH PRESSURE OFF THE NEW ENGLAND COAST. WEDNESDAY NIGHT THROUGH THURSDAY NIGHT, INCLUDED CHC POPS AS SFC LOW PRES TRACKS ACROSS SRN ONTARIO AND DRAGS A COLD FRONT OVER REGION THURSDAY/THURSDAY NIGHT. REST OF EXTENDED WILL BE DRY AND COOL AS SFC HIGH PRES BUILDS DOWN FROM EASTERN CANADA. && .AVIATION /20Z SATURDAY THROUGH THURSDAY/... STRONG COLD FRONT WILL CROSS TERMINALS MID/LATE AFTERNOON WITH WIDESPREAD CONVECTION EXPECTED AHEAD AND ALONG BOUNDARY. SOME OF THE THUNDERSTORMS COULD BE SEVERE WITH DAMAGING WINDS AND HAIL. MOST SIGNIFICANT CONVECTION EXPECTED AT KRME/KSYR/KITH WITH LESSER CHANCES FOR SIGNIFICANT CONVECTION AT KELM/KBGM/KAVP. AT NYS TERMINALS INCLUDED STRONG GUSTY WINDS WITH THUNDERSTORMS AND WILL UPDATE WITH POSSIBLE HAIL/DAMAGING WINDS AS EVENT UNFOLDS. AT KAVP SIGNIFICANT CONVECTION NOT LIKELY. AFTER FROPA NORTHWEST UPSLOPE FLOW WILL PRODUCE WIDESPREAD MVFR CIGS OVERNIGHT WITH LIGHT SHOWERS AT KRME/KSYR/KITH. SUNDAY MORNING CIGS SHOULD LIFT TO AROUND 4K FT BY MID MORNING. SOUTHWEST WINDS AT 15 KNOTS GUSTING TO 25 KNOTS THEN BECOMING WESTERLY BEHIND FRONT AT 15-25 KNOTS WITH GUST TO 30 KNOTS. STRONG NORTHWEST WINDS WILL CONTINUE ON SUNDAY. OUTLOOK... SUNDAY NIGHT THROUGH WEDNESDAY NIGHT...VFR...EXCEPT POSSIBLE VALLEY FOG EARLY MORNING ESPECIALLY KELM. THURSDAY...POSSIBLE RESTRICTIONS WITH SHOWERS/THUNDERSTORMS. && .FIRE WEATHER... NO FIRE WEATHER PROBLEMS ARE ANTICIPATED THROUGH MONDAY. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...TAC NEAR TERM...TAC SHORT TERM...TAC LONG TERM...RRM AVIATION...RRM FIRE WEATHER...
Hazardous weather outlook, May 9, 3:13 PM EDT, 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 313 PM EDT SAT MAY 9 2009 NYZ009-015>018-022>025-036-037-044>046-055>057-101915- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-DELAWARE- 313 PM EDT SAT MAY 9 2009 ...SEVERE THUNDERSTORM WATCH 280 IN EFFECT UNTIL 7 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. SEVERE THUNDERSTORM WATCH. TONIGHT...WINDS BETWEEN 15 AND 25 MPH ARE LIKELY WITH GUSTS TO 35 MPH POSSIBLE. IF THE WINDS ARE STRONGER...A WIND ADVISORY MAY BE NEEDED...WITH THE MOST LIKELY AREA BEING THE FINGER LAKES AND WESTERN MOHAWK VALLEY ALONG WITH ELEVATIONS ABOVE 2000 FEET. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. WIND GUSTS TO 30 MPH ARE LIKELY TO CONTINUE SUNDAY. A FROST ADVISORY MAY BE NEEDED SUNDAY AND MONDAY NIGHTS FOR TEMPERATURES FALLING INTO THE MIDDLE 30S. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NYZ062-PAZ038>040-043-044-047-048-072-101915- SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA- LUZERNE-PIKE-SOUTHERN WAYNE- 313 PM EDT SAT MAY 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EVENING AHEAD OF A STRONG COLD FRONT. A FEW THUNDERSTORMS MAY BECOME SEVERE WITH HAIL AND GUSTY WINDS THE MOST LIKELY THREATS. TONIGHT...WINDS BETWEEN 15 AND 25 MPH ARE LIKELY WITH GUSTS TO 35 MPH POSSIBLE. IF THE WINDS ARE STRONGER...A WIND ADVISORY MAY BE NEEDED...WITH THE MOST LIKELY AREA BEING THE FINGER LAKES AND WESTERN MOHAWK VALLEY ALONG WITH ELEVATIONS ABOVE 2000 FEET. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. WIND GUSTS TO 30 MPH ARE LIKELY TO CONTINUE SUNDAY. A FROST ADVISORY MAY BE NEEDED SUNDAY AND MONDAY NIGHTS FOR TEMPERATURES FALLING INTO THE MIDDLE 30S. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 9, 2:57 PM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 257 PM EDT SAT MAY 9 2009 NYZ009-018-036-037-091945- MADISON NY-ONEIDA NY-ONONDAGA NY- 257 PM EDT SAT MAY 9 2009 ...STRONG THUNDERSTORM WILL AFFECT ONONDAGA...MADISON AND ONEIDA COUNTIES... * AT 256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL. THIS STORM WAS LOCATED NEAR WESTVALE...AND MOVING EAST AT 55 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... MINOA AND LYNDON AT 305 PM EDT... BRIDGEPORT AND KIRKVILLE AT 310 PM EDT... LAKEPORT AND SULLIVAN AT 315 PM EDT... SOUTH BAY AND UNION CORNERS AT 320 PM EDT... VERONA BEACH AND SYLVAN BEACH AT 325 PM EDT... NEW LONDON AND VERONA MILLS AT 330 PM EDT... ROME AND WESTMORELAND AT 335 PM EDT... GRIFFISS AFB AND DELTA LAKE AT 340 PM EDT... PADAVONA
Special weather statement, May 9, 3:26 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 326 PM EDT SAT MAY 9 2009 NYZ009-036-037-092030- MADISON NY-ONEIDA NY- 326 PM EDT SAT MAY 9 2009 ...STRONG THUNDERSTORM WILL AFFECT CENTRAL ONEIDA AND NORTHWESTERN MADISON COUNTIES... * AT 323 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM. THIS STORM WAS LOCATED NEAR SYLVAN BEACH... AND MOVING EAST AT 50 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... ROME AND DELTA LAKE AT 335 PM EDT... GRIFFISS AFB AND FLOYD AT 340 PM EDT... HOLLAND PATENT AND STITTVILLE AT 345 PM EDT... BARNEVELD AND TRENTON AT 350 PM EDT... TRENTON FALLS AND PROSPECT AT 355 PM EDT... THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. PADAVONA
Local storm report, May 9, 3:30 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
330 PM EDT SAT MAY 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 PM HAIL SHERBURNE 42.68N 75.50W
05/09/2009 M0.75 INCH CHENANGO NY LAW ENFORCEMENT
&&
EMGSpecial weather statement, May 9, 3:32 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 332 PM EDT SAT MAY 9 2009 NYZ017-018-036-092000- CAYUGA NY-MADISON NY-ONONDAGA NY- 332 PM EDT SAT MAY 9 2009 ...STRONG THUNDERSTORM WILL AFFECT CENTRAL CAYUGA...EXTREME NORTHWESTERN MADISON AND NORTHERN ONONDAGA COUNTIES... * AT 332 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM. THIS STORM WAS LOCATED NEAR JORDAN...AND MOVING EAST AT 65 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... AMBOY AND LAKELAND AT 340 PM EDT... MATTYDALE AND LYNCOURT AT 345 PM EDT... NORTH SYRACUSE AND EAST SYRACUSE AT 350 PM EDT... BRIDGEPORT AND KIRKVILLE AT 355 PM EDT... THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. PADAVONA
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 3:13 PM EDT | Severe Thunderstorm Warning | BGM | Chenango, Otsego | 47 min |
| May 9, 5:14 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Delaware | 46 min |
| May 9, 7:05 PM EDT | Severe Thunderstorm Warning | BGM | Delaware, Otsego | 40 min |
Nearby
Severe Thunderstorm Warnings in New York, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.